Article Text

PDF
CASE REPORT
Drug-induced thrombocytopenia secondary to natalizumab treatment
  1. David Cachia1,
  2. Saef Izzy2,
  3. Idanis Berriosmorales3,
  4. Carolina Ionete3
  1. 1Department of Neurology, MD Anderson Cancer Center, Houston, Texas, USA
  2. 2University of Massachusetts, Worcester, Massachusetts, USA
  3. 3Department of Neurology, University of Massachusetts, Worcester, Massachusetts, USA
  1. Correspondence to Dr Saef Izzy, Saef.izzy{at}umassmemorial.org

Summary

A 52-year-old woman with a 10-year history of relapsing-remitting multiple sclerosis (RRMS) was started on natalizumab after she developed side effects for interferon β-1a and glatiramer acetate. The patient presented with acute severe infusion reaction after the third treatment with natalizumab, developing whole-body purpura. Laboratory testing revealed progressive worsening thrombocytopenia up to 3 weeks following natalizumab discontinuation. Platelet antibodies to platelet-specific antigen as well as antibodies against natalizumab were positive. Bone marrow biopsy was negative. The patient was diagnosed with drug-induced immune thrombocytopenia (DITP) as a rare case of natalizumab side effect which was treated with intravenous methylprednisolone followed by rituximab with successful resolution of thrombocytopenia. The patient had a stable course of RRMS with no relapses and no brain MRI changes at 2 years after initiation of rituximab.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.